North Dakota, 2004

Winter Storm in North Dakota, February 28 to 29, 2004

February 28 to 29, 2004 · NWS BIS · 10 events in 10 counties and zones

An area of low pressure intensified over Colorado moving northeast into the plains. The winter storm system brought a band of heavy snow from southwest to central North Dakota.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An area of low pressure intensified over Colorado moving northeast into the plains. The winter storm system brought a band of heavy snow from southwest to central North Dakota. Snow amounts ranged between 6 to 9 inches. Gusty northwest winds accompanied the snowfall resulting in decreased visibilities to a quarter (1/4) mile at times in blowing snow. The combination of snow and winds made for difficult travel and several County Sheriff's offices advised no travel. One fatality (indirect) was reported in north central North Dakota when a 19 year old female lost control of her vehicle and slid into a parked vehicle. The North Dakota Highway Patrol reported the accident was caused by icy roads combined with blowing and drifting snow sticking to the payment. The same accident resulted in four other injuries (indirect). There were over a dozen other vehicles and several semi-trailers that lost control and went into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 2:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 28, 2:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CST SAT FEB 28 2004

.SHORT TERM...
MAIN PROBLEM WILL BE PRECIPITATION AND TIMING.

ALL MODELS AGREE TAKING MAIN STORM SYSTEM FURTHER SOUTH THAN
PREVIOUS RUNS. WATER VAPOR SHOWING MAIN VORT MAX OVER NEW MEXICO.
SURFACE LOW OVER COLORADO FORECAST TO MOVE INTO KS TONIGHT THEN
REACHING IOWA MONDAY MORNING. THIS WILL KEEP THE HEAVIER SNOWS
AWAY FROM THE CWA EXCEPT FAR SOUTHWEST. CONFIDENCE IS LOW WITH
SNOW AMOUNTS. HAVE MENTION A CHANCE OF FREEZING RAIN MIXED OVER
CENTRAL CWA LATE TONIGHT AND ALL SNOW IN THE SOUTHWEST. WILL
ISSUE WARNING FAR SOUTHWEST WITH AN ADVISORY JUST NORTH. HAVE
DROPPED WATCH IN MCKENZIE COUNTY AND KEPT WATCH GOING REST OF
THE AREA. APPEARS SECONDARY LOW WILL BE PRMARY WEATHER MAKER
FOR THE AREA ON SUNDAY AND SUNDAY NIGHT. EXPECT PRECIP EVENT TO
END WEST AND NORTH CENTRAL MONDAY MORNING BUT MAY LINGER INTO
TUESDAY MORNING EASTERN CWA.

.LONG TERM...
NO MAJOR CHANGES TO ONGOING FORECAST FOR TUESDAY THROUGH SATURDAY.
TEMPS COOL MIDWEEK AS COLDER AIR DROPS IN BEHIND EXITING STORM
SYSTEM. HOWEVER...WESTERLY FLOW THROUGH SOUTHERN CANADA RETURNS BY
NEXT WEEKEND...BRINGING A RETURN OF WARMER AIR. PRECIP FAIRLY SPARSE
IN THE LONGER RANGE. 00Z GFS INDICATES AN END TO THE SPLIT FLOW FOR
THE TIME BEING.

&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FAR SOUTHWEST TONIGHT THROUGH SUNDAY NIGHT.
WINTER WEATHER ADVISORY FAR WEST CENTRAL TONIGHT THROUGH SUNDAY
NIGHT.
WINTER STORM WATCH CENTRAL...SOUTH CENTRAL AND PARTS OF WEST CENTRAL
TONIGHT THROUGH SUNDAY NIGHT.

&&

TURNER/FORS
Hazardous weather outlook, Feb 28, 3:15 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CST SAT FEB 28 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292114-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
315 PM CST SAT FEB 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

SNOW WILL BEGIN IN THE FAR SOUTHWEST AND SPREAD EAST AND NORTH
OVERNIGHT. SNOWFALL OF 3 TO 5 INCHES ARE POSSIBLE OVERNIGHT.
LIGHT RAIN...FREEZING RAIN MIXED WITH SNOW IS EXPECTED LATE
TONIGHT OVER CENTRAL NORTH DAKOTA. TRAVEL MAY BECOME HAZARDOUS
LATER TONIGHT OVER SOUTHWEST AND CENTRAL NORTB DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE THROUGH MONDAY WITH THE HEAVIEST SNOWFALL
OCCURRING SUNDAY AND SUNDAY NIGHT. UP TO 8 INCHES OF SNOW IS
EXPECTED IN THE SOUTHWEST AND 4 TO 6 INCHES WESTCENTRAL...CENTRAL
AND SOUTH CENTRAL NORTH DAKOTA. IN ADDITION GUSTY NORTH WINDS OF
15 TO 30 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Bowman

When
February 28, 6:00 PM CST to February 29, 4:00 PM CST
Where
Bowman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Winter Storm, Hettinger

When
February 28, 6:00 PM CST to February 29, 4:00 PM CST
Where
Hettinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Winter Storm, Slope

When
February 28, 6:00 PM CST to February 29, 4:00 PM CST
Where
Slope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
February 29, 4:00 AM CST to 6:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
February 29, 4:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Billings

When
February 29, 4:10 AM CST to 4:00 PM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Winter Storm, Dunn

When
February 29, 4:10 AM CST to 4:00 PM CST
Where
Dunn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Winter Storm, Golden Valley

When
February 29, 4:10 AM CST to 4:00 PM CST
Where
Golden Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
February 29, 4:10 AM CST to 4:00 PM CST
Where
Stark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
February 29, 9:52 AM CST to 4:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384614, 5384734, 5384738, 5384735, 5384736, 5384615, 5384616, 5384617, 5384739, 5384737.